Question about weight gain

i have recently switched from omni pod back to shots. i have been keeping very good control with a lantus dose of 22 but i think i can make it even better by upping the dose by two units (which my endo recommended until the weather clears up and my 5 mile runs start back). i train in the gym 3 days a week and i follow the bernstein diet (but i allow myself a more generous portion of green veggies). wondering if upping the lantus will cause any weight gain. i have hardly been needing my apidra since my diet and exercise have worked as bolusing tools. any answers or advice?

If you’re doing Bernstein, you shouldn’t need much in the way of bolus, especially if you are exercising regularly. The green veggies aren’t going to add much in the way of carbs.

I just wonder why, if you’re getting good control as is, you want to up your lantus dose. Even though it’s a basal, I would still worry about lows. Basal lows can creep up on you very gradually, and you might not feel them, but they still happen.

Maybe more information would make this clearer.

That is a very good question. I have cut my lantus from 60 units i.e. 30 twice to 50 units twice in order to try to prevent weight gain, Not sure that it is necessary or even if this is a good thing. Possibly as long as you do no go low in between meals or overnight the highest possible basal is best.

Anthony, be sure to test frequently. Cutting your lantus is one thing, but if it results in high BGs, it might not be worth it. You are caught in the quandary of insulin resistance, and there are no easy answers. I wish I had those answers!

have your blood sugars been under better control since you switched to lantus? The better control you have the more your body will “hold onto” the glucose, and any it wont need will be stored for later. Weight control is basically calories in vs calories out. But with diabetes if it’s uncontrolled then your body can’t use all the nutrients youre putting into it and therefore will basicly just excrete the extra sugar giving the effect that you can eat and eat without gaining weight etc. PS im studying to get certified as a personal trainer so let me know if u have questions

Good job! I am only bolusing at night as well and eating super low carb with exercise during the day for a total of about 35-40 carbs per day. Has your bg been up? If it has been then maybe your could just up your dose by one unit instead of two?

I agree with JohnG. You should increase your basal only if your fasting numbers rise, not to compensate for very low carb meals that don’t “require” a bolus. My experience is that while a “zero” carb may not need a bolus to cover the carbs, it still needs a bolus to cover the protein and if the meal has any volume at all it the mere act of eating can cause a release of glucose from your body (see Bernstein’s discussion of the Chinese Restaurant Effect). Just because you only rise to a peak of 120 mg/dl after a meal, according to Bernstein you still should be bolusing to “cover” the meal. In my view, if you eat 12g of carbs for dinner, and your I:C is 15, you should still bolus a unit.



I am also of the opinion that if you follow Bernstein’s advice on treating lows, you will treat conservatively, eating exactly the number of carbs to take you from say 60 mg/dl to 83 mg/dl and that because those carbs “only” raise the blood sugar to normal, they won’t cause any weight gain and can truly be considered “free.” If you overtreat a low, higher glucose levels can lead to weight gain, the dreaded feeding of the lows.

I’ll third that. Increase your basal only if you find that your #s necessitate it. Your basal needs may very well increase with decreased activity, but it’s something to be careful with as John said. Once you start ‘eating to your basal’ you run into trouble, this includes treating lows like bsc says.

As long as your diet is appropriate calorie-wise, you don’t need to worry about weight gain. Taking the appropriate amount of insulin for a given diet won’t cause weight gain unless their are excess calories in there. If you’re following Bernstein, then you will most likely be ok.

Question…

Is it the basals that cause the weight gain because of the continous insulin levels causing the body to store fat or is it the feeding of the basals?

I guess my question is…If my basals are high, I don’t over treat lows when they rarely occur and I eat less calories than I needs, ie 1300 a day, would these circumstances cause weight gain? Would the basals be driving the weight gain even in the absence of excess calories?

I’ll await your answers!

Ressy

Ressy If we knew we would be billionaires. Can you imagine what weight loss techniques that actually work would be worth.

For some people minimizing the amount of insulin is the way to go. I tried to ask the Endo what was better more basal and less bolus or less basal and more bolus for weight loss. Not sure what the answer was.

Dear Natalie

Yes painted into a corner. A continual weight gain since on insulin is one aspect of diabetes that I have yet to master. Trying fenofibrate. Also some medication to get better sleep which I think is essential for weight loss.

I know! I would pay a pretty penny to get it right. I know when my basals are too strong I munch all day…when they are too weak, I end up with lots of annoying corrections.

I also can only limit my carbs so much…I get pretty “blue” after about 3 days of a carb load around 50 net. I do better closer to 80 to 100, which means more insulin of course.

And then throw exercise into the mix…worked out yesterday morning with weights and did 30 minutes on the dreadmill. I turned down the basals etc…but hypoglycemia caught me twice in the afternoon!

Sounds reasonable to me Ressy. a too high basal could make you hungry all the time and you end up munching all day. That is why I cut my basal from 60 to 50 and use apidra to correct if need be.

Anthony, are you taking Byetta? And if so, did it help? I know there are a lot of new Type 2 drugs in the pipeline, but they’re not out yet. And of course, there is always the risk of taking new drugs, because previously undiscovered side effects can pop up. But some people have done very well with Byetta.

Ressy, I can’t imagine that you would gain weight under those circumstances.

It’s true that the insulin we inject tells the body to store glucose as fat, but that isn’t any different than the insulin that normal people’s pancreases make. Without the glucose to turn into fat, you won’t gain (fat) weight. The problem for us is when we take too much insulin for our diet/activity. The body starts pulling glucose from the blood to turn into fat, and we have no choice but to replace it by eating, whether it’s glucose tabs or food. Getting good control without the lows is tricky, because the insulin we inject hangs around for so much longer, but it’s still mostly about calories. We just have to work a lot harder than normal people!

That makes alot of sense Tom. But while I’m not gaining weight at least this week…last week was vacation and that does not count…losing it is another matter all together.
But each day is a new day to see what I can do with the cards I’ve been dealt. Today has started out well with another round of weight lifting and 40 minutes on the dreadmill. I learned from the last session which hypoed me twice later in the afternoon. I turned down the basal and dosed half for my early morning snack of some dried fruit. I’ve logged my foods and had my once in a blue moon treat of a piece of home made bread toasted for breakfast. We’ll see how the day goes…I’ll for sure get more exercise in if my lab dog gets out and runs to the park again…she really is a blonde doggie…

I don’t know if “dreadmill” was just a typo, but I LIKE it, LOL!

No typo…it’s the dreadmill around here and has been for a long long time… I should be nicer…I like it…I get on and watch TV and just go and go. I feel safer working out long and hard at home rather than being outside walking in the park or the neighborhood.

But it’s still the dreadmill…I have to figure out a name for the stationary bike…

Ressy

I’m STILL chuckling about it – can’t wait for the name for the bike! :slight_smile: